Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 114, NWS Springfield, MO

June 4, 1998Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 4, 1998, 11:32 PM CDT for Douglas County, Ozark County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 11:32 PM CDT (04:32 UTC)
Expired
Jun 5, 1998, 4:35 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 050433
FFWSGF
MOC067-153-050935-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI
  OZARK COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 435 AM CDT

* AT 1130 PM DOPPLER RADAR INDICATED HEAVY RAINFALL OCCURRING OVER MOST
  OF DOUGLAS AND OZARK COUNTIES.

* AN AREA OF VERY HEAVY RAIN PRODUCING THUNDERSTORMS EXTENDS FROM
  VANZANT TO THE ARKANSAS/MISSOURI STATE LINE SOUTH OF GAINESVILLE.
  THESE STORMS ARE MOVING EAST-NORTHEAST AT 30 MPH. RADAR INDICATES
  THAT 1.50 TO 2.00 INCHES OF RAIN HAS FALLEN DURING THE EVENING
  HOURS. STORMS MOVING THROUGH THESE COUNTIES NOW HAVE DROPPED AN
  INCH OF RAIN DURING THE PAST HOUR.

FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS IS LIKELY
OVERNIGHT.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

SCHMIDT/DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 8:39 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 4, 8:39 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT THU JUN 4 1998

SEVERE THUNDERSTORM WATCH NUMBER 505 WILL BE OVER AT 9 PM.  CURRENT
RADAR LOOPS FROM FT SMITH AND SPRINGFIELD INDICATE MAIN STORM MOVING
OFF TO OUR EAST...BUT LINGERING RE-DEVELOPMENT OF SHOWERS/STORMS
OCCURRING OVER ECNTRL OK/NW AR ATTM AND WILL LIKELY MOVE BACK OVER SW
AND SCNTRL MO OVERNIGHT.

AS FOR THE FLASH FLOOD WATCH...WILL REMOVE SE KS AND FAR WRN CWA
COUNTIES.  BUT WILL KEEP FFA UP FOR AREAS AROUND LAKE OF THE
OZARKS...OR EAST OF A WARSAW TO BOLIVAR LINE...UP FOR TONIGHT AS ANY
RAIN ON TOP OF THE WET GROUND WILL CREATE ADDITIONAL FLOODING
CONCERNS.  REPORT OF 5 INCHES OF RAIN SO FAR TODAY IN SOUTHERN BENTON
COUNTY NEAR EDWARDS.

WILL ALSO UPDATE TO LOWER TEMPS IN SGF/JLN ZONES WITH TEMPS CURRENTLY
DROPPING INTO THE UPR 50S.

RIDDLE

In the hours before

Special weather statement, Jun 4, 6:12 PM CDT, 5 hours 20 minutes before
KSZ073-097-101-MOZ055-066>067-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT THU JUN 4 1998

SEVERE THUNDERSTORM WATCH NUMBER 505 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BENTON            ST. CLAIR         VERNON

THE THREAT FOR SEVERE WEATHER HAS ENDED FOR EXTREME SOUTHEAST KANSAS
AND FOR AREAS IN CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO
OSCEOLA TO WARSAW LINE.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES....

BARTON...CEDAR...DADE...POLK...HICKORY...DALLAS...LACLEDE...CAMDEN...
MORGAN...PULASKI...PHELPS...MILLER AND MARIES.

IN ADDITION...A FLASH FLOOD WATCH REMAIN IN EFFECT FOR TONIGHT FOR
EXTREME SOUTHEAST KANSAS AND MUCH OF CENTRAL MISSOURI.  THIS FLASH
FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND NORTH OF A COLUMBUS
KANSAS TO LAMAR TO BOLIVAR TO ROLLA LINE.

THUNDERSTORMS WILL REMAIN LIKELY...ESPECIALLY THIS EVENING.  HEAVY
RAIN HAS ALREADY FALLEN IN PARTS OF THE WATCH AREA TODAY AND ANY
ADDITIONAL RAIN WILL CAUSE MORE FLOODING.  FLOODING HAS ALREADY BEEN
REPORTED IN THE LAKE OF THE OZARKS AREA.

STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Special weather statement, Jun 4, 6:12 PM CDT, 5 hours 20 minutes before
KSZ073-097-101-MOZ055-066>067-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT THU JUN 4 1998

SEVERE THUNDERSTORM WATCH NUMBER 505 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BENTON            ST. CLAIR         VERNON

THE THREAT FOR SEVERE WEATHER HAS ENDED FOR EXTREME SOUTHEAST KANSAS
AND FOR AREAS IN CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO
OSCEOLA TO WARSAW LINE.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES....

BARTON...CEDAR...DADE...POLK...HICKORY...DALLAS...LACLEDE...CAMDEN...
MORGAN...PULASKI...PHELPS...MILLER AND MARIES.

IN ADDITION...A FLASH FLOOD WATCH REMAIN IN EFFECT FOR TONIGHT FOR
EXTREME SOUTHEAST KANSAS AND MUCH OF CENTRAL MISSOURI.  THIS FLASH
FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND NORTH OF A COLUMBUS
KANSAS TO LAMAR TO BOLIVAR TO ROLLA LINE.

THUNDERSTORMS WILL REMAIN LIKELY...ESPECIALLY THIS EVENING.  HEAVY
RAIN HAS ALREADY FALLEN IN PARTS OF THE WATCH AREA TODAY AND ANY
ADDITIONAL RAIN WILL CAUSE MORE FLOODING.  FLOODING HAS ALREADY BEEN
REPORTED IN THE LAKE OF THE OZARKS AREA.

STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Special weather statement, Jun 4, 9:03 PM CDT, 2 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-050900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CDT THU JUN 4 1998

...SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF CENTRAL
MISSOURI HAS BEEN ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF CENTRAL
MISSOURI...INCLUDING BOLIVAR...CAMDENTON...LEBANON AND ROLLA HAS
EXPIRED.  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT
BUT THE THREAT FOR SEVERE WEATHER HAS ENDED.

...A FLASH FLOOD WATCH WILL REMAIN IN EFFECT OVERNIGHT FOR THE
FOLLOWING
COUNTIES IN MISSOURI...

BENTON...HICKORY...POLK...DALLAS...LACLEDE...CAMDEN...MORGAN...MILLER
...MARIES...PULASKI...AND PHELPS.

THIS INCLUDES THE CITIES OF BOLIVAR...ROLLA...LEBANON AND WARSAW.

THE FLASH FLOOD WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

CHEROKEE...CRAWFORD AND BOURBON IN KANSAS
BARTON...VERNON...CEDAR...DADE...ST CLAIR IN MISSOURI.

THE FRONTAL SYSTEM THAT PRODUCED THE STORMY WEATHER TODAY WAS LOCATED
FROM NORTHERN TENNESSEE TO NORTHERN ARKANSAS TO NORTHERN TEXAS.  THIS
FRONT AND ITS ASSOCIATED THUNDERSTORMS WILL GRADUALLY MOVE EAST
OVERNIGHT INTO THE OHIO VALLEY REGION.  HOWEVER...SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE ENTIRE AREA
THROUGH FRIDAY MORNING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

RIDDLE
Special weather statement, Jun 4, 9:03 PM CDT, 2 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-050900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CDT THU JUN 4 1998

...SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF CENTRAL
MISSOURI HAS BEEN ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF CENTRAL
MISSOURI...INCLUDING BOLIVAR...CAMDENTON...LEBANON AND ROLLA HAS
EXPIRED.  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT
BUT THE THREAT FOR SEVERE WEATHER HAS ENDED.

...A FLASH FLOOD WATCH WILL REMAIN IN EFFECT OVERNIGHT FOR THE
FOLLOWING
COUNTIES IN MISSOURI...

BENTON...HICKORY...POLK...DALLAS...LACLEDE...CAMDEN...MORGAN...MILLER
...MARIES...PULASKI...AND PHELPS.

THIS INCLUDES THE CITIES OF BOLIVAR...ROLLA...LEBANON AND WARSAW.

THE FLASH FLOOD WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

CHEROKEE...CRAWFORD AND BOURBON IN KANSAS
BARTON...VERNON...CEDAR...DADE...ST CLAIR IN MISSOURI.

THE FRONTAL SYSTEM THAT PRODUCED THE STORMY WEATHER TODAY WAS LOCATED
FROM NORTHERN TENNESSEE TO NORTHERN ARKANSAS TO NORTHERN TEXAS.  THIS
FRONT AND ITS ASSOCIATED THUNDERSTORMS WILL GRADUALLY MOVE EAST
OVERNIGHT INTO THE OHIO VALLEY REGION.  HOWEVER...SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE ENTIRE AREA
THROUGH FRIDAY MORNING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:00 PM CDTSevere Thunderstorm WarningSGFTaney50 min
Jun 4, 7:07 PM CDTSevere Thunderstorm WarningSGFTexas48 min
Jun 4, 7:31 PM CDTSevere Thunderstorm WarningSGFDent, Shannon64 min
Jun 4, 7:44 PM CDTSevere Thunderstorm WarningSGFOzark66 min
Jun 4, 8:23 PM CDTSevere Thunderstorm WarningSGFWright47 min
Jun 4, 8:46 PM CDTFlash Flood WarningSGFDent, Shannon4 hr
Jun 4, 9:58 PM CDTSevere Thunderstorm WarningSGFWebster37 min
Jun 4, 10:03 PM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Jun 4, 10:03 PM CDTFlash Flood WarningSGFMaries6 hr
Jun 4, 10:38 PM CDTSevere Thunderstorm WarningSGFDent, Texas32 min
Jun 4, 10:57 PM CDTSevere Thunderstorm WarningSGFWright33 min
Jun 5, 12:04 AM CDTSevere Thunderstorm WarningSGFPhelps36 min
Jun 5, 12:46 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas34 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.